Alert archive / Idaho / Flash Flood Warnings in 2013
Flash Flood Warning 15, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 23, 2013, 2:30 PM MDT for Bannock County, Bingham County, Idaho. It was in force for 3 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2013, 2:30 PM MDT (20:30 UTC)
- Expired
- Aug 23, 2013, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bannock County, ID, Bingham County, ID
The radar
The Pocatello radar (KSFX), 27 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 2:34 PM MDT | FLASH FLOOD | Chubbuck, ID | SPOTTER ON EAST CHUBBUCK REPORTS 1.01 INCHES OF RAIN IN LAST 45 MIN. |
| Aug 23, 2:36 PM MDT | HEAVY RAIN 1.1 | Chubbuck, ID | NWS EMPLOYEE REPORTS 1.10 INCHES RAIN FALL IN LAST 45 MIN. |
| Aug 23, 3:00 PM MDT | FLASH FLOOD | Pocatello, ID | SPOTTER REPORTS STANDING WATER ALONG HWY 91 IN SOUTH POCATELLO. |
| Aug 23, 3:30 PM MDT | HEAVY RAIN 0.46 | Pocatello, ID | NWS EMPLOYEE REPORTS 0.46 INCHES RAIN FALL IN 9 MIN. |
| Aug 23, 3:32 PM MDT | HEAVY RAIN 0.32 | 2 Ne Pocatello, ID | TRAINED SPOTTER REPORTS STORM TOTAL SO FAR OF 0.32 INCHES WITH 0.22 FALLING IN LAST 10 MIN. |
| Aug 23, 3:38 PM MDT | HEAVY RAIN 1.35 | Se Chubbuck, ID | 1.35 STORM TOTAL SO FAR AND STILL RAINING. |
| Aug 23, 3:41 PM MDT | HEAVY RAIN 0.41 | 2 Ne Pocatello, ID | 0.41 RAIN FALL SO FAR WITH HEAVY RAIN FALL CONTINUING |
| Aug 23, 3:59 PM MDT | HEAVY RAIN 0.52 | 2 Ne Pocatello, ID | 0.52 RAINFALL WITH HEAVY RAIN STILL FALLING. |
| Aug 23, 4:07 PM MDT | HEAVY RAIN 0.13 | 2 Ne Pocatello, ID | 0.13 INCHES RAINFALL IN LAST 8 MIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2563 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
914 WGUS55 KPIH 232030 FFWPIH IDC005-011-232330- /O.NEW.KPIH.FF.W.0015.130823T2030Z-130823T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 230 PM MDT FRI AUG 23 2013 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO... THIS INCLUDES THE CITIES OF...POCATELLO...CHUBBUCK... SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO... * UNTIL 530 PM MDT * AT 226 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... RURAL NORTHWESTERN BANNOCK COUNTY... RURAL SOUTHERN BINGHAM COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4297 11254 4306 11231 4298 11220 4284 11248 $$ RS
2 follow-up statements
121 WGUS75 KPIH 232054 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 254 PM MDT FRI AUG 23 2013 IDC005-011-232330- /O.CON.KPIH.FF.W.0015.000000T0000Z-130823T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BINGHAM ID-BANNOCK ID- 254 PM MDT FRI AUG 23 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTHWESTERN BANNOCK AND SOUTH CENTRAL BINGHAM COUNTIES... AT 250 PM MDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED OVER THE WARNED AREA. RADAR INDICATES ADDITIONAL RAIN SHOWERS WILL MOVE THROUGH THE AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT HALL PUTNAM LODGE PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4297 11254 4306 11231 4298 11220 4284 11248 $$ RS
159
WGUS75 KPIH 232211
FFSPIH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
411 PM MDT FRI AUG 23 2013
IDC011-232219-
/O.CAN.KPIH.FF.W.0015.000000T0000Z-130823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-
411 PM MDT FRI AUG 23 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
BINGHAM COUNTY...
LAT...LON 4284 11248 4293 11246 4303 11235 4302 11226
4298 11220
$$
IDC005-232330-
/O.CON.KPIH.FF.W.0015.000000T0000Z-130823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
411 PM MDT FRI AUG 23 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTH
CENTRAL BANNOCK COUNTY...
AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POCATELLO...FORT HALL...PUTNAM LODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4284 11248 4293 11246 4303 11235 4302 11226
4298 11220
$$
HEDGESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:47 PM MDT, 43 minutes earlier.
Area forecast discussion, Aug 23, 1:47 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 147 PM MDT FRI AUG 23 2013 .SHORT TERM...TONIGHT THROUGH SUNDAY. MOISTURE ASSOCIATED WITH THE MONSOON CONTINUES TO STREAM INTO SOUTHEAST IDAHO. AN EMBEDDED DISTURBANCE OVER CENTRAL UTAH AND NEVADA THIS AFTERNOON IS ROTATING TOWARDS THE SOUTH CENTRAL HIGHLANDS WHERE THUNDERSTORMS ARE ALREADY DEVELOPING. SHOWERS SHOULD CONTINUE NORTHEAST TOWARDS ISLAND PARK THROUGH EARLY SATURDAY MORNING. BY SATURDAY AFTERNOON A NEW DISTURBANCE DROPS INTO THE BASE OF THE LOW PRESSURE TROUGH JUST OFF SHORE THEN LIFTS SHARPLY NORTHEAST THROUGH OREGON. THIS SHOULD BACK THE FLOW PATTERN TO THE SOUTH AND FOCUS SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON INTO THE CENTRAL MOUNTAINS. THE GFS REPEATS THIS PATTERN AGAIN ON SUNDAY. .LONG TERM...MONDAY THROUGH THURSDAY. THERE APPEARS TO BE LITTLE CHANGE IN THE PATTERN. HIGH PRESSURE RIDGE REMAINS OVER KANSAS WITH A TROUGH NEAR THE WEST COAST. THIS CONTINUES TO FUNNEL MOIST AIR NORTH THROUGH THE GREAT BASIN. FORECAST CHALLENGE MAY HINGE ON TROPICAL DISTURBANCES CROSSING CENTRAL AMERICA AND MEXICO. TROPICAL STORM IVO IS PRESENTLY NEAR THE TIP OF BAJA CALIFORNIA...ONCE THE STORM RECUREVS NORTH ALONG THE COAST THE MOIST AIR COULD SURGE THROUGH THE GREAT BASIN OVER A 24 HOUR PERIOD. THE GFS CURRENTLY TRIES TO DO THIS BETWEEN SUNDAY MORNING AND MONDAY MORNING....TRACKING THE DEEPER MOISTURE ROUGHLY THROUGH EVANSTON WYOMING. SOUTHEAST IDAHO MAY CATCH PART OF THE ACTION OR GET LEFT IN DRIER AIR JUST TO THE WEST. INTERESTING ENOUGH...THE EXTENDED MODEL SHOW AGREEMENT AND MUSTER UP ANOTHER TROPICAL DISTURBANCE CROSSING CENTRAL AMERICA BY NEXT FRIDAY. RS && .AVIATION...EXPECT THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON WITH VICINITY THUNDERSTORMS AT ALL SITES. MOST LIKELY FOR ON STATION THUNDER WOULD BE PIH AND IDA. MOIST SOUTHERLY FLOW ALOFT CONTINUES SATURDAY AND EXPECT AFTERNOON THUNDERSTORM DEVELOPMENT AGAIN. VFR CONDITIONS SHOULD CONTINUE THROUGH THE PERIOD OUTSIDE OF THE THUNDERSTORMS. GK && .FIRE WEATHER...MOIST SOUTHERLY FLOW CONTINUES OVER THE DISTRICT. RED FLAG WARNINGS IN EFFECT FOR SCATTERED THUNDERSTORMS FOR ZONES 475...476...410...413...AND 427. SOME SLIGHTLY DRIER AIR PUSHING INTO WESTERN PORTION OF DISTRICT. ALL LOCATIONS WILL HAVE AT LEAST ISOLATED COVERAGE THIS EVENING. SIMILAR CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY WITH THE MOIST SOUTHERLY FLOW CONTINUING AND FURTHER RED FLAG WARNINGS FOR THUNDERSTORMS WILL LIKELY BE NEEDED. WITH THE MOIST PATTERN MINIMUM HUMIDITY SHOULD STAY WELL ABOVE 15 PERCENT THROUGH THE WEEKEND. GK .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ410-413-427-475-476. &&
Hazardous weather outlook, Aug 23, 4:18 AM MDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 418 AM MDT FRI AUG 23 2013 IDZ017>025-031-032-241030- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 418 AM MDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE...ESPECIALLY IN THE AFTERNOON AND EARLY EVENING. THE BEST CHANCE WILL BE EAST OF A CHALLIS-CAREY-CITY OF ROCKS LINE. STORMS WILL BE CAPABLE OF PRODUCING WINDS OVER 40MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE POTENTIAL IS THERE FOR LOCALIZED FLOODING OR DEBRIS FLOWS WITHIN RECENT BURN AREAS AND STEEP TERRAIN. THE THREAT FOR SEVERE STORMS IS LOW...BUT NON-ZERO. DUE TO THE THREAT OF WIDELY SCATTERED TO SCATTERED THUNDERSTORMS AND GUSTY DOWNBURST WINDS...RED FLAG WARNINGS HAVE BEEN POSTED FOR ALL FIRE ZONES EXCEPT ZONE 422 AND 425. THESE ARE IN EFFECT FROM NOON THROUGH 10PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOISTURE WILL CONTINUE TO STREAM NORTHEAST ACROSS THE WESTERN STATES. THERE IS SOME UNCERTAINTY ON WHERE THIS SURGE OF MOISTURE WILL LIE ACROSS THE WEST...INCLUDING EASTERN IDAHO. WITHIN THIS SURGE OF MOISTURE...IT WILL BE VERY DEEP AS IT WILL BE SUPPLEMENTED BY ONE OR TWO TROPICAL STORMS. THIS MEANS PLENTY OF RAINFALL...AND POSSIBLY TOO MUCH. JUST TO THE WEST OF THIS AREA...THERE WILL BE A VERY STRONG DRY SLOT AND BREEZY CONDITIONS FOR A PROLONGED PERIOD. THIS APPEARS TO BE A LONG DURATION PATTERN...WHICH WILL AFFECT MANY DIFFERENT GROUPS AND LAST INTO THE LABOR DAY WEEKEND MOST LIKELY. STAY TUNED IN THE COMING DAYS TO SEE HOW THIS SITUATION EVOLVES. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, Aug 23, 2:16 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
216 PM MDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL CHUBBUCK 42.92N 112.46W
08/23/2013 M0.25 INCH BANNOCK ID NWS EMPLOYEE
PEA SIZE HAIL WITH HEAVY RAIN
&&
DPHELPSSpecial weather statement, Aug 23, 2:16 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
216 PM MDT FRI AUG 23 2013
IDZ021-232115-
BINGHAM ID-POWER ID-BANNOCK ID-
216 PM MDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
NORTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
UNTIL 315 PM MDT
AT 212 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
CHUBBUCK..MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
FORT HALL BUFFALO LODGE...
FORT HALL CITY...
FORT HALL PUTNAM LODGE...
LAT...LON 4297 11215 4282 11246 4292 11259 4317 11231
4301 11208
TIME...MOT...LOC 2016Z 222DEG 13KT 4293 11245
RSLocal storm report, Aug 23, 2:21 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
221 PM MDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL CHUBBUCK 42.92N 112.46W
08/23/2013 E0.25 INCH BANNOCK ID TRAINED SPOTTER
PEA SIZE HAIL WITH 1/2 INCH RAIN FALL IN LAST 20 MIN.
0220 PM HAIL CHUBBUCK 42.92N 112.46W
08/23/2013 E0.25 INCH BANNOCK ID TRAINED SPOTTER
PEA SIZE HAIL WITH 1/2 INCH RAIN FALL IN LAST 20 MIN.
&&
DPHELPSLocal storm report, Aug 23, 2:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
222 PM MDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HEAVY RAIN CHUBBUCK 42.92N 112.46W
08/23/2013 M0.00 INCH BANNOCK ID NWS EMPLOYEE
.53 INCHES OF RAIN FALL IN LAST 35 MIN.
&&
DPHELPSLocal storm report, Aug 23, 2:24 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
224 PM MDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HEAVY RAIN CHUBBUCK 42.92N 112.46W
08/23/2013 E0.00 INCH BANNOCK ID NWS EMPLOYEE
HEAVY RAIN WITH MINOR FLOODING.
&&
DPHELPSLocal storm report, Aug 23, 2:26 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
226 PM MDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HEAVY RAIN CHUBBUCK 42.92N 112.46W
08/23/2013 E0.00 INCH BANNOCK ID NWS EMPLOYEE
HEAVY RAIN WITH MINOR STREET FLOODING ON EAST CHUBBUCK
ROAD NEAR YELLOWSTONE
&&
DPHELPSThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:33 PM MDT | Special Weather Statement | PIH | Clark, Jefferson, Madison | 57 min |
| Aug 23, 3:47 AM MDT | Red Flag Warning | PIH | Bannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 14 more | 18 hr |
| Aug 23, 2:16 PM MDT | Special Weather Statement | PIH | Bingham | 59 min |
| Aug 23, 2:58 PM MDT | Special Weather Statement | PIH | Cassia | 47 min |
| Aug 23, 4:39 PM MDT | Flash Flood Warning | PIH | Bannock, Power | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.